Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

July 3, 2020Union County, South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2020, 5:25 PM CDT for Union County, South Dakota; Dakota County, Dixon County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 5:25 PM CDT (22:25 UTC)
Expired
Jul 3, 2020, 6:15 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:30 PM CDTTSTM WND DMGElk Point, SDA COUPLE OF 3 INCH DIAMETER TREE BRANCHES DOWN IN TOWN.
Jul 3, 5:40 PM CDTTSTM WND DMG1 Se Elk Point, SDA FEW TREE BRANCHES DOWN AND SHINGLES BLOWN OFF HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS53 KFSD 032225
SVRFSD
NEC043-051-SDC127-032315-
/O.NEW.KFSD.SV.W.0099.200703T2225Z-200703T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
525 PM CDT Fri Jul 3 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dakota County in northeastern Nebraska...
  Dixon County in northeastern Nebraska...
  Southwestern Union County in southeastern South Dakota...

* Until 615 PM CDT.

* At 525 PM CDT, a severe thunderstorm was located near Elk Point, or
  9 miles southeast of Vermillion, moving south at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Ground observation station. At 5:09 PM, a wind gust 
           measured at 74 mph was reported southwest of Junction 
           City.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Newcastle around 530 PM CDT.
  Ponca State Park around 535 PM CDT.
  Ponca around 540 PM CDT.
  Martinsburg around 550 PM CDT.
  Allen around 600 PM CDT.
  Wakefield and Emerson around 615 PM CDT.

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9701 4275 9697 4272 9696 4273 9692
      4271 9681 4272 9680 4265 9655 4228 9646
      4227 9702
TIME...MOT...LOC 2225Z 357DEG 30KT 4270 9678 

HAIL...1.00IN
WIND...70MPH
 
$$

APT
2 follow-up statements
307 
WWUS53 KFSD 032252
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
552 PM CDT Fri Jul 3 2020

NEC043-051-SDC127-032315-
/O.CON.KFSD.SV.W.0099.000000T0000Z-200703T2315Z/
Dakota NE-Dixon NE-Union SD-
552 PM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR DAKOTA...CENTRAL DIXON AND SOUTHWESTERN UNION COUNTIES...

At 551 PM CDT, a severe thunderstorm was located over Ponca State
Park, or near Ponca, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public. At 5:30 PM, 3 inch tree branches were damaged by 
         strong thunderstorm winds in Elk Point.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Jefferson around 555 PM CDT.
  Ponca around 600 PM CDT.
  North Sioux City around 605 PM CDT.
  Jackson In Dakota County around 625 PM CDT.
  Hubbard around 635 PM CDT.
  Emerson and Homer around 645 PM CDT.

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9690 4260 9689 4267 9688 4271 9682
      4271 9681 4272 9680 4265 9655 4228 9646
      4228 9690
TIME...MOT...LOC 2251Z 349DEG 20KT 4262 9667 

HAIL...1.00IN
WIND...60MPH
 
$$

APT
496 
WWUS53 KFSD 032315
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
615 PM CDT Fri Jul 3 2020

NEC043-051-SDC127-032324-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-200703T2315Z/
Dakota NE-Dixon NE-Union SD-
615 PM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA...CENTRAL DIXON AND
SOUTHWESTERN UNION COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4251 9690 4260 9689 4267 9688 4271 9682
      4271 9681 4272 9680 4265 9655 4228 9646
      4228 9690
TIME...MOT...LOC 2314Z 357DEG 30KT 4243 9666 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:46 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 3, 3:46 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
346 PM CDT Fri Jul 3 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 338 PM CDT Fri Jul 3 2020

A weak boundary along the I-29 corridor will be the focus for
scattered showers and thunderstorms for the rest of this afternoon
and into the evening hours. The air mass will be supportive of a few
storms with lightning, small hail, gusty outflow winds, and brief
heavy rain, given CAPE in the 1500 to 2000 J/kg range. The lift
being produced by the weak weather system overhead is not expected
to cause widespread convection, but should be enough to continue to
overcome the capping inversion in a few places through sunset.

Forcing for ascent wanes with the setting sun, and skies clear
overnight. Temperatures remain mild with overnight lows in the upper
60s to low 70s.

Independence Day is looking dry for those in Sioux Falls, Sioux
City, and the surrounding areas. An upper level ridge over the
region strengthens slightly, suppressing any surface-based, diurnal-
heating lift. Temperatures will be warm, with highs in the upper 80s
and low 90s combined with mostly sunny skies.

.LONG TERM...(Saturday Night through Friday)
Issued at 338 PM CDT Fri Jul 3 2020

Temperatures remain warm with humid dew points in the upper 60s and
low 70s over the rest of the upcoming week. The ridge overhead this
weekend weakens with the jet stream slowly pushing southward causing
a more zonal flow pattern by Monday. Some models show a shortwave
moving through the region overnight into Tuesday morning, and this
looks to be the next chance for widespread rain and thunderstorms.

Wednesday is forecast to be the warmest day of the next week with
low to mid 90s due to enhanced mixing ahead of a larger weather
system moving eastward across the Canadian border. This system will
likely drape a cold front across the region Wednesday night. The
surface high behind this front is not overly strong; the air mass
moderates significantly as it moves southeastward down the High
Plains, so don't expect a lot of relief from the muggy warmth.
Another upper ridge builds next weekend keeping summery
conditions in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jul 3 2020

Light southeast winds prevail over the next 24 hours. Scattered
mid-level cumulus clouds are likely through the daytime hours,
decreasing in coverage overnight. Thunderstorms are unlikely, but
a few isolated storms could form along a weak boundary that
stretches down the I-29 corridor through KFSD. Lightning would be
the main threat with any storms that manage to form. Have kept
mention of TS out of the TAFs for the time being, given a less
than 20 percent of storms impacting any given location.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 3, 3:50 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 PM CDT Fri Jul 3 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-042100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
350 PM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening may bring brief
heavy rain, lightning, small hail, and gusty outflow winds.

Heat index values this afternoon will rise into the 90s, increasing
the potential for heat related illness. Those spending time outdoors
will need to take precautions, such as staying hydrated and taking
more frequent breaks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat indices remain in the 90s Saturday into next week,
increasing the potential for heat related illnesses. Be sure to drink
plenty of fluids and take frequent breaks if working outside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 3:27 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
327 PM CDT Fri Jul 3 2020

IAZ001-002-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ039-040-054>056-061-062-066-067-069>071-040100-
Lyon-Osceola-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Clay-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Sioux Center, Orange City, Rock Valley, Hawarden, Hull,
Le Mars, Sioux City, Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Worthington, Pipestone, Luverne,
Wakefield, Ponca, Allen, South Sioux City, De Smet, Arlington,
Lake Preston, Brookings, Howard, Madison, Orland, Flandreau,
Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker,
Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton,
Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
327 PM CDT Fri Jul 3 2020

Isolated showers and thunderstorms along a weak boundary this
afternoon and early evening may be caple of producing weak funnel
clouds. These funnels are not expected to reach the ground, but if
they do, will be short lived. If you feel your safety is
threatened, please seek shelter.
Local storm report, Jul 3, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 SSW BERESFORD         43.04N 96.80W
07/03/2020  M60 MPH          UNION              SD   MESONET

            MESONET STATION 16 SD RWIS BERESFORD.

&&
Local storm report, Jul 3, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 E VERMILLION          42.77N 96.81W
07/03/2020  M74 MPH          CLAY               SD   MESONET

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:28 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory47 min
Jul 3, 12:34 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn41 min
Jul 3, 12:47 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hutchinson43 min
Jul 3, 1:08 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more52 min
Jul 3, 1:29 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson61 min
Jul 3, 4:38 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union37 min
Jul 3, 5:00 PM CDTSevere Thunderstorm WarningFSDClay, Union45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.